December 10 2008
by David Gutierrez, staff writer
(NaturalNews) The long-term use of osteoporosis drugs known as bisphosphonates can actually weaken bones by impairing their ability to heal, leading to fractures, according to a study conducted by researchers from New York-Presbyterian Hospital/Weill Cornell Medical Center.
Researchers reviewed the files of all 70 people who had been admitted to the hospital’s Level 1 trauma center between 2002 and 2007 for fractures of the thigh bone (femur). Fifty-nine of the patients were women, and 25 were taking the bisphosphonate drug Fosamax, known generically as bisphosphonate alendronate.
Of the 20 people who had suffered a stress fracture due to very little or even no trauma, 19 were taking Fosamax. The other individual had cancer.
The researchers also found that Fosamax patients with this type of fracture had been taking the drug longer by an average of 6.9 years, compared with an average of 2.5 years in those with other kinds of fractures. The correlation between Fosamax and stress fractures was found to be independent of age, race, weight or osteoporosis history.
“While bisphosphonates like Fosamax have been proven to successfully treat osteoporosis and other metabolic bone disease, we believe long-term use of these drugs may suppress the ability of bones to heal in some patients,” said researcher Dean G. Lorich. “As a consequence, patients with routine stress fractures are unable to properly heal, and minor damage can worsen until a serious fracture occurs.”
Bisphosphonates interfere with the activity of osteoclasts, which break down bones in order to transfer calcium into the blood.
“While more research is necessary to confirm our results, physicians prescribing bisphosphonates for longer durations should monitor patients for indications of bone regeneration,” researcher Joseph M. Lane said.
While the correlation with fractures has so far only emerged in Fosamax, researchers noted that other bisphosphonate drugs are less widely prescribed and have not been on the market as long, so the effects may not have had time to show up.